Final Diagnosis -- Hydroxychloroquine myopathy


Hydroxychloroquine myopathy.


Hydroxychloroquine (HCQ), a commonly used drug for various autoimmune conditions, is widely distributed into cardiac and skeletal muscle tissue. It is a large amphiphilic molecule that can cause both myofiber necrosis and vacuolar myopathy. It can permeate lysosomes and accumulate, leading to impaired lysosomal protein degradation and accumulation of vacuoles containing membrane phospholipids and glycogen (4). These changes are visualized on electron microscopy as curvilinear bodies and lamellar structures called myeloid bodies. Curvilinear bodies are only seen in two conditions: neuronal ceroid lipofuscinosis and myopathy secondary to HCQ or chloroquine.

Large secondary lysosomes may also be present. The hydrophobic region of the HCQ molecule interacts with membrane phospholipids causing neutralization of phosphate groups and displacement of calcium. This leads to myofiber necrosis through alterations in the plasmalemma (1). The findings of vacuolar myopathy, myofiber necrosis, myeloid bodies, and curvilinear bodies in isolation can be seen in other conditions and are not specific for antimalarial toxicity. These features in combination, and in the correct clinical scenario, may be specific for this diagnosis.

Neuromyotoxicity due to HCQ is thought to be rare. It was first reported in 1965. One prospective study estimated the incidence of HCQ myopathy to be 1.9 per 1000 patient years (5). Toxicity may be more likely in patients with renal or hepatic disease, advanced age, or on chronic drug therapy. Hydroxychloroquine myopathy presents with proximal muscle weakness and normal to mildly elevated creatine kinase levels. There are very few reported cases of ventilatory failure due to HCQ myopathy (2, 3).

This patient was on HCQ therapy for discoid lupus for up to twenty years. With discontinuation of the medication, he had noticeable improvement in strength four weeks later. Muscle strength was Medical Research Council grade 5-/ 5 in the proximal muscles. Hydroxychloroquine myopathy may be more common than previously reported and should be considered in patients on long term therapy presenting with weakness or ventilatory failure. In these cases, muscle biopsy should be performed, as the characteristic pathologic findings may confirm the diagnosis.


  1. Kuncl RW, Wiggins WW. (1988) Toxic myopathies. Neurol Clin 6(3):593-619.
  2. Seguin P, Camus C, Leroy JP, Tulzo YL, Jouannic I, Thomas R. (1995) Respiratory failure associated with hydroxychloroquine neuromyopathy [letter]. Eur Neurol 35:236-7.
  3. Siddiqui AK, Huberfeld SI, Weidenheim KM, Einberg KR, Efferen LS. (2007) Chest 131:588-590.
  4. Stauber WT, Hedge AM, Trout JJ, Schottelius BA. (1981) Inhibition of lysosomal function in red and white skeletal muscles by chloroquine. Exp Neurol 71:295-306.
  5. Wang C, Fortin PR, Li Y, Panaritis T, Gans M, Esdaile JM. (1999) Discontinuation of antimalarial drugs in systemic lupus erythematosis. J Rheumatol 26:808-815.

Contributed by Michelle A. Stevens, DO, Gabrielle A. Yeaney , MD and David Lacomis, MD

Case IndexCME Case StudiesFeedbackHome